Skip to content
Allergy to Stevia
avatar
heidibbb posted:
Hello,
I've been having hive symptoms for a little over a month now. It started with just a couple on my hands and they slowly spread over time up my arms. This week, they are now on my feet and lower legs.
I went to my dr. and he thinks it's something environmental since we couldn't pin down anything that's changed in this timeframe. BUT, I just realized that I started using Stevia in my coffee every day. It would be 2-3 packets a day.
I have been looking online to see if anyone else has experienced these symptoms as well. I did see that if you were allergic to ragweed type plants, you could have a reaction to stevia. I'm asthmatic and have allergies! I'm thinking this could be the culprit, but wondering if anyone else has any exerience with this.
Thanks!
Reply
 
avatar
menosurvivor responded:
Heidibbb,


Hello. The very same thing happened to me! It started on my hands and went up my arms and itched me to death. The only thing different I had that day was a "Zero" flavored water which is sweetened w/ stevia. It took several days for it to clear up and I had to keep cortisone cream and calamine on it.

A couple weeks later I actually forgot about this I guess and I put some drops of stevia in some hot tea that I made.... same exact thing happened again and I had a terrible reaction.

So...... no more stevia for me!!! If I were you, I would give up that stevia. Must be a huge allergen for some of us.
 
avatar
Jen36Mama2 replied to menosurvivor's response:
This happened to me as well. I am on a diet, and use sweet n low in my coffee normally. I wanted to begin using a different sweetner rather than sugar for my yogurt, etc, in order to keep from overdoing it with aspartame. I started using 4 packets a day last week, and by friday I was having flulike symptoms, had chills, etc. Yesterday morning, my hands broke out, and by last night, my entire body was covered with hives and swelling up like I was stung by a bee. I went to the doctor, and he gave me a steroid shot, and prescriptions to stronger allergy meds to get through the reaction. I am miserable right now. It didn't dawn on me that it was Stevia until today, when I realized that it is the only thing that I changed in my diet recently.


Helpful Tips

Medications
Check your computer or smart phone before you pay for a Prescribed drug. Your MD does not know the "inactive" ingredients" the computer can ... More
Was this Helpful?
0 of 0 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

For more information, visit the Duke Health Asthma and Allergies Center